Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Does St. John's Wort Interact With HIV Meds

Here's a taste of what TheBody.com has to offer on this topic:
Ask the Experts

St. John's Wort and many of my meds!

Six days ago, I started taking anti-depression pills that I purchased at a health food store--along with all of my HIV meds. These new pills contain St. John's Wort; and today, on day six, I have started shivering, and itching all over, shaking. It...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
...Hello and thanks for your post.I would continue to take your HIV medications as previous, but stopp the St. John's wort supplement.Benadryl (diphenhydramine) is ok to take to help with the itching; but I'd contact your doctor at your next... Read more »

St. John's Wort Ingredient and Atripla

I purchased some herbal tea supplement tea that has organic St. John's Wort Leaf and Flower in it... Read more »

Re: St Johns Wort with Wellbutrin

I thought St. John's Wort wasn't good to take with HIV medicine. Read more »
Articles
AIDS InfoNet

St. John's Wort (Hypericin)

... What Is St. John's Wort? What Are the Benefits of St. John's Wort? Why Do People With HIV Use St. John's Wort? How Is St. John's Wort Used? What Read more »
Canadian AIDS Treatment Information Exchange

Herbal Therapies Used by People Living With HIV: St. John's Wort

... St. John's wort ( Hypericum perforatum ) is a European herbal remedy widely used to treat depression. Many people find that it improves their Read more »
U.S. National Institute of Mental Health

Questions & Answers: A Trial of St. John's Wort ( Hypericum perforatum ) for the Treatment of Major Depression

... Background on St. John's Wort and Depression About the Trial Conclusion and Future Research For Additional Reading Background on St. John's Wort Read more »
U.S. National Institutes of Health

NIH Clinical Center Study Demonstrates Dangerous Interaction Between St. John's Wort and an HIV Protease Inhibitor

...Researchers at the National Institutes of Health Clinical Center havedemonstrated that a widely used herbal product -- St. John's wort -- could significantly compromise the effectiveness of an antiviral drug often prescribed to treat HIV... Read more »
Connect With Others

Goji Berries are they good with hiv meds?

Posted by sweetvanilla27, 1 Reply
...I have been searching for healthy foods to eat whilst starting my ARV meds and online i came across Goji berries, they are full of antioxidants. Would you recommend eating them? Read more »

Natural remedies? Not on meds yet....

Posted by cassiusp, 8 Replies
...Not yet on meds, still have a decent T cell count. Started taking Korean Ginseng. NAC, ST Johns Wort and Lysine (collagen, I am a little paranoid Read more »

Thanks for your support and any more advice?

Posted by motherinlaw, 3 Replies
...her to do anything and short of staying home from work (which they can certainly not afford) he cannot be there to monitor her meds. I don't know where this will lead, but she is going to go stay with her mother who will "nag" her to take her... Read more »

taking st. john's wort?

Posted by Anonymous
...am working on a cover story for US News and World Report about dietary supplements. There have been some findings that taking St. John's Wort can interfere with the effectiveness of protease inhibitors. If this has happened to you or you know of... Read more »